Posts Tagged ‘heart palpitations’

Mind Over Matter

So yesterday, my doctor removed my crutch. As I mentioned in my last post, I have heart palpitations, an irregular heartbeat, tachycardia, whatever you’d like to call it. Basically, I can feel my heart beating a lot of the time, which at the very least is annoying, and at its worst is a little scary. I’ve been on a beta blocker for two years to keep my heartbeat more or less regular. Losing weight and exercising regularly has changed the composition of my body, and the beta blocker was causing my heart rate to drop precipitously when I’m in a resting state. On an EKG yesterday, my heart rate was 32 beats per minute. No, I’m not in a coma.

But the rate was sufficiently low enough for the doctor to tell me to stop taking my medication— immediately. I asked if I should continue exercising until I see the doctor again on Friday, and her answer was a resounding yes. That would at least raise my heart rate. My concern though is that would also trigger the palpitations again.

So this morning I went running. Or running/walking, I should say. Which kind of bummed me out. I am also having a slight issue with a muscle in my hip, which was all twingy this morning too. But more than that, my concern was that I would set my heart off on its funky beat again, a feeling I do not like.

So I ran. And then when I was feeling even a little winded, I would walk for a minute or two and then run again. All told, I probably only walked a half mile of a 2.5 mile run and I tried to run the rest of it at a faster pace, which was the plan for today’s run anyway.

I was frustrated with myself though. I haven’t let getting winded slow me to a walk in more than a month now. This morning though, I let fear get the better of me. I won’t let that happen again.

So far, no palpitations. And my heart rate has been holding steady at about 50 beats/minute. It was considerably higher after running this morning. It will take another day or two for the medication to be fully out of my system. But for the rest of this week, while I’ll stay alert, I won’t be letting a little thing like fear of heart palpitations slow me down again.

I have a race in less than two weeks after all.

Advertisements

An Interesting Side Effect of Exercise

Two years ago, I started having heart palpitations out of the blue that my doctor attributed to the lovely stage of life I’m in – perimenopause. My blood pressure was a tiny bit high, 130/90, so he prescribed a beta blocker and sent me on my way. The first medication they put me on dropped my blood pressure through the floor and after I almost passed out in Walmart, they ditched that one and tried another. Coreg.

For two years, I have been on Coreg and it has worked like a charm. Very few palpitations and all has been rosy. As I lost weight and became more active, I was able to cut my dose to once a day. I tried to wean off entirely but the palpitations came back. Mostly they are just annoying as all get-out, not dangerous.

However, a few weeks ago, I switched to the generic brand of this medication (generics by the way according to my doctor can have up to 25% more or less of the active ingredient in a drug and sometimes have a different delivery system, meaning the other chemicals in the pill may differ slightly). This is important if you are taking a medication, like I was, for a different reason that the original intent. I’m taking Coreg for heart palpitations, not high blood pressure.

Anyway, palpitations came back some and then went away again, but more than that, I have been extraordinarily dizzy. Every time I get up from my desk, I get a head rush. In the shower after running (never during), getting out of bed in the morning, any activity that had me moving after being sedentary has been making my head spin.

So I went to the doctor today expecting to hear my blood pressure is too low. My blood pressure was a little low but nothing to write home about. However, my heart rate was 44 when the doctor did it manually. Which had me hooked up to an EKG machine in a matter of minutes because that was too low. On the EKG, when I was laying down, my heart rate was a mere 32 beats per minute. Ah, so that was why I was so dizzy. It’s not because I’m blonde!

The doctor said if I wasn’t on the beta blocker, she’d be sending me straight to a cardiologist for a pace maker evaluation. For now though, I just have to stop taking the medication and see the doctor again on Friday to see if my heart rate rebounds. And I am to keep up the exercise to get my heart rate up.

So this is a cautionary tale. If you are on any medication that might be affected by a new healthier lifestyle (i.e., exercise and diet), make sure you stay on top of it with your doctor. My doctor said I am lucky I got dizzy. My heart rate is low enough that I could pass out from it. If I was driving…or swimming, this could be a problem.

When starting a diet or exercise program, we are always told to check with the doctor. There have been plenty of times where I have not done this. This time however, I’m on medication, so I’ve more or less stayed on top of it. It’s as important as eating right.